Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Suggest treatment for insomnia

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
In general, healthy. Diagnosed with breast cancer 2010, caught very early, did not need chemo. Now taking Femara. Had a melanoma in situ removed from the top of my nose. Up until Septembe I was taking Paxil 10 mg daily for General Anxiety Disorder plus Wellbutrin 150 XL. After @ 18 years on the Paxil successfully except for weight gain, I started experiencing insomnia - not being able to fall asleep. A psychiatrist transitioned me off of Paxil and on to Effexor. At first I thought it was going to work for my insomnia. I was taking only 75 mg daily. But then the insomnia returned. She has had me increase the dosage to 112.5 and give it six weeks, but intuitively I don't think this is the right medication for me or the answer to my insomnia. Thanks for helping. I am not willing to suffer through six weeks of insomnia waiting for the Effexor to work. I am taking Restoril to treat it, and then I do not feel good the next day. I can only sleep about every other day or after two successive nights of taking Restoril. I need a CALMING antidepressant. For many years, Paxil did seem to work for me both for anxiety and insomnia. Is there an alternative to Paxil, a med that is calming and won't interfere with my Cicadian rhythms?
Posted Fri, 7 Feb 2014 in Mental Health
Answered by Dr. Srikanth Reddy 12 hours later
Brief Answer: Clarifications Detailed Answer: Hello, Thanks for using health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. However I would require a couple of more details to help you in answering your query in a better justified way. 1. Other than paxil and effexor and bupron, which antidepressanthave you else tried? 2. When are you taking Bupron (morning/evening) 3. What do youdo when you dont sleep atnight? Do you take coffee/tea/alcohol? Hope to hear from you at your earliest convenience. Regards and wish you good health, Dr. Srikanth Reddy MD Neuro-Psychiatrist and Sexologist Neuro-Psychiatrist and Sexologist
Above answer was peer-reviewed by
Follow-up: Suggest treatment for insomnia 1 hour later
Hi, Dr. XXXXXXX I began taking Paxil 10 mg in 1995. I am not sure exactly when my primary care doc or psychiatrist added in the Wellbutrin 150XL, maybe five or ten years later. I have always taken both the Paxil and the Wellbutrin XL in the morning. Once I retired from my demanding job in 2007, my insomnia began to become a bit more frequent because I wasn't getting up early, commuting, and working really hard every day. But even though I started having insomnia then more often, it was not so often that it was worrisome -- maybe a two or three times a month at the most. By Fall of 2013, though, the insomnia was becoming frequent. That's when I saw a psychiatrist here in XXXXXXX XXXXXXX in September. She said she does not prescribe Paxil much at all anymore, and we discussed the weight gain issue. I DID gain a lot of weight after going on Paxil. In September she recommended the Effexor. I do not know why because it seems to be a complicated drug given to people for whom other antidepressants do not work. I attribute the increased sleeplessness now to the Effexor, especially once I increased the dose to 112.5 mg over the past week. Anyway, it was in September, over a three-week period, that I gradually weaned off Paxil and onto 75 mg Effexor So I've been on Effexor about four months. One time a long time ago, maybe 1993, pre Paxil, tried Prozac during a difficult time at the university when I was temporarily laid off. That was my first experience with an antidepressant. I was put on 20 mg immediately, and I REALLY did not like it. I felt very unreal, and it scared me and I went right off of it. I have not tried other antidepressants except for a time when I was stabilizing on the Paxil I took a little tiny bit of Trazodone to sleep -- extremely sedating, too much so. I do drink three cups of black coffee in the morning. I never have any coffee after 9:00 a.m. I try very hard in the evening to wind down by watching TV and then reading a novel. I like to go to bed at 10, but during these bouts of insomnia, I am not tired at 10. I go to bed then at 11 or 11:30. I do not seem to have my usual Circadian rhythms. My whole system seems out of whack. If I toss and turn for an hour-and-a-half, I give up and go take a Restoril. Then the next day I feel lousy with a sleeping pill hangover, kind of edgy and raggedy and not clear-headed. My problem is falling asleep, not waking up in the middle of the night. I have never been diagnosed with major depression. I had a big anxiety episode in 1995 that scared me, but it was not a panic attack, and I do not have OCD or social phobias. After that anxiety episode, I was diagnosed with Generalized Anxiety Disorder, and that is when I was prescribed Paxil 10 mg. For many years it worked well, but increasingly over the past five years the frequency of my insomnia has grown to the point where in September I felt I really needed to do something. Maybe I should have just upped the dosage of the Paxil, but I guess I am glad I have transitioned off of it b/c of the weight gain problem. I hope this additional information helps you. I feel I need a second opinion, for sure. Thank you. Oh, and by the way, I am not a tea-drinker, and, although I like wine, I drink only maybe 3 oz. a month. I don't metabolize wine well and usually feel hung over the next day even if I only have a tiny amount. So luckily, I do not have a problem with alcohol.
Answered by Dr. Srikanth Reddy 2 days later
Brief Answer: You may require benzodiazepines Detailed Answer: Hello Thanks for the follow up information. Sincere apologies for the delay in answering your question but really appreciate the efforts that you have taken in explaining the situation. Effexor is a good drug but may not help in sleep disturbance.The antidepressants which are sedating and supposed to help in sleep also cause problem with weight gain and hence not advisable in your case. What you need is a sleep inducing drug. Zolpidem is a good drug which has very short half life, induces sleep a d doesn't lead to hangover. You may take it for a few weeks daily at 10mg until your sleep cycle gets regular. You can ask your treating doctor about this drug. Temazepam is also a good option for sleep induction. Try reducing your cofee intake. Hope that helps If you have any further query I will be more than happy to help you. Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor